Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2016, 3:42 PM MDT for Fergus County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2016, 3:42 PM MDT (21:42 UTC)
- Expired
- Jun 9, 2016, 3:58 PM MDT
- In force
- 16 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Glasgow radar (KGGW), 163 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977
WUUS55 KTFX 092142
SVRTFX
MTC027-092215-
/O.NEW.KTFX.SV.W.0017.160609T2142Z-160609T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 415 PM MDT
* AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF ROY...OR 34 MILES SOUTHWEST OF ZORTMAN...MOVING EAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FERGUS COUNTY.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 70 AND 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4735 10896 4753 10904 4763 10860 4761 10857
4762 10851 4760 10850 4761 10844 4758 10842
4760 10840 4757 10834 4758 10831 4743 10833
TIME...MOT...LOC 2142Z 255DEG 43KT 4747 10885
HAIL...1.00IN
WIND...60MPH
$$
PN1 follow-up statement
896
WWUS55 KTFX 092158
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT THU JUN 9 2016
MTC027-092206-
/O.CAN.KTFX.SV.W.0017.000000T0000Z-160609T2215Z/
FERGUS MT-
358 PM MDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FERGUS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.
LAT...LON 4735 10896 4753 10904 4763 10860 4761 10857
4762 10851 4760 10850 4761 10844 4758 10842
4760 10840 4757 10834 4758 10831 4743 10833
TIME...MOT...LOC 2154Z 255DEG 43KT 4751 10861
$$
PNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:35 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 9, 2:35 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 235 PM MDT THU JUN 9 2016 .DISCUSSION... Tonight through Saturday...Moist unstable southwest flow aloft continues. The airmass is very unstable and thunderstorms have developed over a large portion of southwest and central Montana. The area is under a severe thunderstorm watch until 10 pm. The greatest threat for severe weather continues across Meagher, Judith Basin, Fergus, Hill, and Blaine counties. Convective activity should gradually end by 10 pm with a few showers lingering overnight over the eastern portion of the county warning area. The upper trof moves onshore over the Pacific Northwest Friday morning and will continue to provide the moist southwest flow aloft. The result will be another round of thunderstorms developing Friday afternoon and evening. Some of these storms could also become strong. The upper trof moves slowly across the western U.S. Saturday and will drag a cold front across the area resulting in yet another round of afternoon thunderstorms. Temperatures will remain above seasonal averages Friday but will drop to near seasonal averages Saturday. Saturday night through Thursday...Lingering shower and thunderstorm activity looks to be come more isolated to scattered Sat night as a cold front pushes across the region. Enough cold air is present with this front that an isolated high elevation snow shower is still possible...although impacts and accumulations are expected to be low. Models not playing friendly during the long term forecast. Euro bring dry westerly downslope for Sunday...while the GFS has started a drying trend...although hangs on to a few thunderstorms across a stall frontal boundary in the eastern portions of the CWA. Kept in slight to chance pops along this boundary...but started trimming pops elsewhere. Dry westerly flow still looks to push in Monday...although GFS is hinting at some thunderstorms across the Lewistown area due to some weak instability. Differences in models continue into mid next week. Another large pacific nw trough sets up bringing us moist sw flow at times. Euro wants to dive this trough a little further south...where the GFS solution brings it north into Canada. A further south solution would provide slightly more active weather than the GFS. Euro solution would be a similar pattern to what we are seeing currently. And given that pattern has provided our CWA with afternoon and evening chances for showers and thunderstorms...left in at least slight pops for similar convective activity next week...however...this pattern will need to be kept on eye one for any shifts towards a wetter or more dry bias. Previous model runs also indicated windy conditions to start the week. Latest runs have backed off slightly on this...however...breezy winds...now less than 50 knots...could be possible starting Sunday...into Monday..and possibly found at times into mid next week. Best areas for breezy conditions will be along the foothills of the Rocky Mountain Front...and the adjacent high plains. Temperatures look to remain near to perhaps slightly below normal. If the euro solution holds for Sunday...highs may get into the 70s instead of just upper 60s as previously thought. And almost all next week highs will return to near normal readings in the 70s...although a cold front could bring slightly cooler temps on Wednesday. Anglin && .AVIATION... UPDATED 1724Z. Primarily VFR are expected over the next 24-hours as SW flow aloft strengthens. Scattered showers and TSRA are expected this afternoon and evening, especially between 20Z/Thu and 03Z/Fri. Brief surface wind gusts up to 30-50 knots are possible in/near TSRA, as are brief MVFR. The best chance for showers and TSRA exists along and east of a line from KHVR to KGTF to KDLN. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 51 82 54 68 / 30 40 50 40 CTB 47 73 49 63 / 10 40 60 30 HLN 54 85 56 70 / 50 40 30 50 BZN 50 88 51 74 / 60 30 20 40 WEY 42 76 47 64 / 10 10 10 30 DLN 49 84 51 69 / 20 10 20 40 HVR 49 83 53 72 / 60 20 60 50 LWT 50 83 53 71 / 60 20 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch 239 until 10 PM MDT for Hill, Cascade, Meagher, Fergus, Judith Basin, Blaine, Choteau, Gallatin, and Broadwater counties. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 9, 2:46 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 WSW CHINOOK 48.58N 109.25W
06/09/2016 E0.25 INCH BLAINE MT TRAINED SPOTTER
PEA SIZE HAIL FALLING JUST WEST OF CHINOOK.
&&
BRUSDASpecial weather statement, Jun 9, 3:13 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT THU JUN 9 2016
MTZ047-092200-
BLAINE MT-
313 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
400 PM MDT...
AT 310 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF FORT BELKNAP...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL BLAINE
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4856 10835 4847 10834 4841 10849 4856 10864
4871 10833 4861 10832 4858 10831
TIME...MOT...LOC 2113Z 237DEG 37KT 4853 10847
BRUSDALocal storm report, Jun 9, 3:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 12 NNE FORESTGROVE 47.15N 109.00W
06/09/2016 M1.75 INCH FERGUS MT TRAINED SPOTTER
&&
PNLocal storm report, Jun 9, 3:15 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 10 N GRASS RANGE 47.17N 108.80W
06/09/2016 E1.50 INCH FERGUS MT TRAINED SPOTTER
0314 PM TSTM WND GST 10 N GRASS RANGE 47.17N 108.80W
06/09/2016 E60 MPH FERGUS MT TRAINED SPOTTER
&&
MLSLocal storm report, Jun 9, 3:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 W GEYSER 47.27N 110.56W
06/09/2016 M1.25 INCH JUDITH BASIN MT TRAINED SPOTTER
HALF-DOLLAR SIZE HAIL WITH 0.48 INCHES RAINFALL.
SMALLER HAIL COVERED GROUND
&&
PNLocal storm report, Jun 9, 3:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 11 N GRASS RANGE 47.18N 108.78W
06/09/2016 E1.00 INCH FERGUS MT TRAINED SPOTTER
&&
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:22 PM MDT | Special Weather Statement | TFX | Glacier | 38 min |
| Jun 8, 6:28 PM MDT | Special Weather Statement | TFX | Jefferson | 47 min |
| Jun 8, 6:29 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 47 min |
| Jun 8, 8:44 PM MDT | Special Weather Statement | TFX | Liberty | 31 min |
| Jun 8, 9:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Jun 9, 1:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 9, 1:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jun 9, 1:22 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| Jun 9, 1:22 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 53 min |
| Jun 9, 1:42 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 48 min |
| Jun 9, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 9, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 9, 2:11 PM MDT | Special Weather Statement | TFX | Meagher | 64 min |
| Jun 9, 2:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 37 min |
| Jun 9, 2:18 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 42 min |
| Jun 9, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 66 min |
| Jun 9, 2:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Judith Basin, Meagher | 39 min |
| Jun 9, 2:29 PM MDT | Special Weather Statement | TFX | Petroleum | 46 min |
| Jun 9, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 9, 2:34 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Lewis and Clark, Meagher | 56 min |
| Jun 9, 2:51 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 54 min |
| Jun 9, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 33 min |
| Jun 9, 3:13 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 9, 3:18 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 57 min |
| Jun 9, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 54 min |
| Jun 9, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 13 min |
| Jun 9, 4:41 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jun 9, 5:03 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jun 9, 5:30 PM MDT | Special Weather Statement | TFX | Petroleum | 30 min |
| Jun 9, 5:43 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.